Alert archive / West Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 246, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Sep 11, 2011, 2:43 PM EDT for Kanawha County, West Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2011, 2:43 PM EDT (18:43 UTC)
- Expired
- Sep 11, 2011, 3:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
County Kanawha County, WV
The radar
The Charleston,WV radar (KRLX), 23 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1035 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
145
WUUS51 KRLX 111843
SVRRLX
WVC039-111930-
/O.NEW.KRLX.SV.W.0246.110911T1843Z-110911T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
243 PM EDT SUN SEP 11 2011
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN KANAWHA COUNTY IN WEST VIRGINIA...
* UNTIL 330 PM EDT
* AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CROSS LANES...OR 6 MILES NORTHEAST OF NITRO...AND MOVING EAST AT 20
MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SISSONVILLE.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 46 AND 47 IN WEST VIRGINIA...I-77 BETWEEN MILE MARKERS 108
AND 117 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 8 AND 16.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3844 8181 3847 8173 3854 8175 3857 8166
3856 8162 3861 8152 3855 8147 3855 8144
3846 8135 3841 8182
TIME...MOT...LOC 1843Z 254DEG 16KT 3849 8174
$$
252 follow-up statements
110
WWUS51 KRLX 111905
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
305 PM EDT SUN SEP 11 2011
WVC039-111930-
/O.CON.KRLX.SV.W.0246.000000T0000Z-110911T1930Z/
KANAWHA WV-
305 PM EDT SUN SEP 11 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR NORTH CENTRAL KANAWHA COUNTY...
AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SISSONVILLE...OR 11
MILES NORTH OF CHARLESTON...MOVING EAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-77 BETWEEN MILE
MARKERS 109 AND 117 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 9
AND 16.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3857 8166 3856 8162 3861 8152 3855 8147
3855 8144 3854 8143 3846 8135 3844 8165
TIME...MOT...LOC 1905Z 254DEG 16KT 3852 8162
$$
25456
WWUS51 KRLX 111920
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
320 PM EDT SUN SEP 11 2011
WVC039-111931-
/O.EXP.KRLX.SV.W.0246.000000T0000Z-110911T1930Z/
KANAWHA WV-
320 PM EDT SUN SEP 11 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL KANAWHA COUNTY
WILL EXPIRE AT 330 PM EDT...
THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-77 BETWEEN MILE
MARKERS 109 AND 117 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 9
AND 16.
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3857 8166 3856 8162 3861 8152 3855 8147
3855 8144 3854 8143 3846 8135 3844 8165
TIME...MOT...LOC 1921Z 254DEG 16KT 3854 8153
$$
25What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 1:30 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Sep 11, 1:30 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
130 PM EDT SUN SEP 11 2011
.SYNOPSIS...
WEAKENING UPPER LEVEL TROUGH MOVES ACROSS THE AREA THROUGH EARLY
MONDAY. STRONG COLD FRONT PASSES EAST WEDNESDAY NIGHT. BEHIND THE
FRONT...CANADIAN HIGH PRESSURE TO END THE WORK WEEK.
&&
.NEAR TERM /THROUGH MONDAY NIGHT/...
LATEST RADAR MOSAIC SHOWS SCATTERED SHOWERS AND THUNDERSTORMS
HAVE DEVELOPED ACROSS THE AREA. THESE STORMS ARE IN RESPONSE TO
DAYTIME HEATING AND SEVERAL MID-LEVEL DISTURBANCES WHICH ARE
ROTATING AROUND AN UPPER LEVEL TROUGH TO OUR WEST.
MODELS INDICATE THE UPPER TROF WILL PUSH EAST TONIGHT...AND BE
LOCATED TO OUR EAST BY MID-DAY ON MONDAY. EXPECT THE SHOWERS AND
STORMS WILL WEAKEN AND DISSIPATE AFTER SUNSET TONIGHT. HOWEVER...
WITH TROUGH PUSHING EAST...CAN NOT RULE OUT A SHOWER OR TWO
CONTINUING IN THE MOUNTAINS OVERNIGHT.
EVEN WITH CLOUDS AROUND TONIGHT...STILL FEEL THAT DENSE...MAINLY
VALLEY...FOG WILL ONCE AGAIN DEVELOP OVERNIGHT. AREAS WHICH
RECEIVE RAINFALL THIS AFTERNOON AND EVENING MAY EVEN SEE SOME
DENSE FOG.
HAVE CONTINUED PREVIOUS FORECAST OF SLIGHT CHANCE POPS IN THE
MOUNTAINS ON MONDAY...UNTIL THE TROUGH PUSHES EAST.
LATEST TEMP GUIDANCE WAS CLOSE TO PREVIOUS FORECAST...SO HAVE ONLY
TWEAKED NUMBERS.
&&
.SHORT TERM /TUESDAY/...
NOT MUCH HAPPENING THIS PERIOD. BY MONDAY...THE UPPER TROUGH WILL
BE EXITING THE AREA EARLY...RESULTING IN MOSTLY DRY AND WARMER
WEATHER. HAVE LEFT LOW POPS IN MOUNTAINS MONDAY WITH PERHAPS
ENOUGH DIURNAL INSTABILITY AND LOW LEVEL MOISTURE TO POPS A
SHOWER...BUT NO THUNDER. THE MAIN THEME WILL BE ABOVE NORMAL
TEMPERATURES IN THE 80S BY TUESDAY WITH SUNSHINE.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
MODELS IN GOOD AGREEMENT ON RATHER STRONG COLD FRONT TO REACH OUR
AREA LATER TUESDAY NIGHT...THEN PROGRESS EASTWARD THRU THE AREA
DURING THE FIRST PART OF WEDNESDAY. HOWEVER...WITH MUCH OF THE UPPER
SUPPORT PASSING NORTH OF OUR AREA...NOT MUCH OF A RECOVERY OF DEEP
MOISTURE...AND BAD TIMING FOR DIURNAL INSTABILITY...MODELS DO NOT
HAVE MUCH QPF WITH THIS FRONT. HOWEVER...GIVEN THE COOL SEASON
NATURE OF THIS SYSTEM AND THE LOWER LEVEL DYNAMICS...HAVE TO GO WITH
AT LEAST SCATTERED SHOWERS. MODEL SOUNDINGS DO INDICATE MODEST
ELEVATED CAPE...SO THAT A THUNDERSTORM CANNOT BE RULED OUT.
BEHIND THE FRONT...THERE IS MUCH DISAGREEMENT AMONG THE MODELS...AND
MUCH CHANGEABILITY FROM RUN TO RUN IN THE MODELS. WHILE THERE IS
AGREEMENT ON A SECONDARY COLD FRONT BEHIND THE INITIAL FRONT FOR
THURSDAY...THERE IS MUCH UNCERTAINTY OF HOW STRONG A SHORT WAVE WILL
BE SUPPORTING THE FRONT..AND THUS HOW MUCH PRECIP. BEST APPROACH
WOULD BE TO INCLUDE SOME MODEST POPS FOR THURSDAY...ESPECIALLY
ACROSS THE SOUTH. IN CASE...TEMPERATURES WILL BE STEADILY COOLING
BEHIND THE INITIAL FRONT...GOING FROM ABOVE NORMAL TO WELL BELOW
NORMAL FOR THE END OF THE WORK WEEK. BY FRIDAY INTO SATURDAY
HIGH PRESSURE WITH DRY AND COOL CONDITIONS.
&&
.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
LATEST RADAR DATA SHOWS SCATTERED SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED ACROSS PORTIONS OF THE AREA. THESE STORMS ARE IN
RESPONSE TO DAYTIME HEATING AND SEVERAL MID-LEVEL DISTURBANCES
WHICH ARE ROTATING AROUND AN UPPER LEVEL TROUGH TO OUR WEST.
THESE STORMS SHOULD CONTINUE UNDER AFT 00Z...WHEN THEY WILL
SLOWLY WEAKEN AND DISSIPATE.
EXPECT MVFR...ISOLD IFR CONDITIONS UNDER THESE STORMS...WITH VFR
CONDITIONS ELSEWHERE.
DENSE...MAINLY VALLEY...FOG WILL ONCE DEVELOP AFTER 06Z WITH
IFR/LIFR CONDITIONS ANTICIPATED. AREAS WHICH RECEIVE RAINFALL
THIS AFTERNOON AND EVENING MAY EVEN SEE SOME DENSE FOG.
AS HAPPENED THIS MORNING...ANY FOG THAT DEVELOPS SHOULD DISSIPATE
BY 15Z...WITH VFR CONDITIONS ANTICIPATED.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: UNCERTAINTY OF COVERAGE OF CONVECTION THIS
AFTERNOON AND EVENING. LINGERING CLOUD COVER 06Z-12Z TONIGHT MAY
HOLD BACK IFR FOG DEVELOPMENT MORE THAN CURRENTLY FORECAST.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H M
HTS CONSISTENCY H H M H H H M H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H M
PKB CONSISTENCY H H H H H H H H H H H M
CKB CONSISTENCY H H M H H H H H H H H M
AFTER 18Z MONDAY...
NO ORGANIZED AREAS OF IFR ANTICIPATED AT THIS TIME.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...JSH/ARJ
NEAR TERM...JSH
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...JSHHazardous weather outlook, Sep 11, 2:39 AM EDT, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 239 AM EDT SUN SEP 11 2011 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-120645- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON- VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD- PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR- BARBOUR-POCAHONTAS-RANDOLPH- 239 AM EDT SUN SEP 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 11, 2:37 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
237 PM EDT SUN SEP 11 2011
WVZ008-014-015-111900-
JACKSON WV-KANAWHA WV-PUTNAM WV-
237 PM EDT SUN SEP 11 2011
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PUTNAM...
NORTHWESTERN KANAWHA AND SOUTHEASTERN JACKSON COUNTIES...
AT 235 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF NITRO...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM.
THIS STORM WILL BE NEAR SISSONVILLE AROUND 300 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 44 AND 47 IN WEST VIRGINIA...I-77 BETWEEN MILE MARKERS 107
AND 120 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 7 AND 12.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3864 8154 3855 8148 3844 8144 3840 8182
3850 8187
25The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 2:37 PM EDT | Special Weather Statement | RLX | Putnam | 23 min |
| Sep 11, 4:02 PM EDT | Special Weather Statement | RLX | Wirt | 28 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.